Medicines that cause sexual problems in women

Some medicines may cause a decrease in a woman's desire for sex, which is a common sexual problem. These medicines include:

  • High blood pressure (hypertensive) medicines, such as diuretics, alpha-blockers, and calcium channel blockers.
  • Medicines for diabetes.
  • Antidepressants, including tricyclics (such as amitriptyline) and selective serotonin reuptake inhibitors (SSRIs, such as fluoxetine [Prozac, for example] or sertraline [Zoloft]).
  • Antihistamines. These are allergy medicines.
  • Tranquilizers, which are also known as sedatives.
  • Appetite suppressants, which are also called diet pills.
  • Chemotherapy medicines for cancer.
  • Opioids, which are used to treat pain.
  • Antiandrogens.
  • Antiestrogens, such as:
    • Tamoxifen for breast cancer and raloxifene for osteoporosis.
    • Gonadotropin-releasing hormone analogues.

If you are taking a prescribed medicine and you think it might be interfering with your sexual interest and activity, talk with your doctor. He or she may be able to substitute another medicine that does not have these side effects.

Do not stop taking a prescribed medicine before talking with your doctor.

Last Updated: March 11, 2008

related physicians

related services

Bon Secours International| Sisters of Bon Secours USA| Bon Secours Health System

This information does not replace the advice of a doctor. Healthwise disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. Privacy Policy. How this information was developed to help you make better health decisions.

© 1995-2010 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.